Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Adverse reaction to lidocaine & epinephrine

04/27/2009

Question:

My 15 year old daughter had two baby teeth which had roots that had not begun to dissolve pulled one week after she had two other baby teeth pulled. The first procedure went without complication. The second two teeth were a bit more difficult to remove but were pulled by the dentist after the numbing was injected. Immediately after the procedure, she began to feel nauseous and started having "hot flashes" and sweating. Also, she feels like she is going to cry with no reason. She is a child who does not show emotion and is not a whiner. Throughout her participation in many sports, she never complains about any injury. Since the procedure last week, the previously mentioned symptoms have persisted and not lessened in frequency or intensity. Could this be a reaction to the lidocaine & epinephrine numbing agent or could it possibly be damage to nerves? Thank you.

Answer:

As the symptoms have persisted, it is unlikely to be related to the local anesthesia or the surgery per se. If any nerves were damaged, your daughter would have persistent numbness but not these symptoms.

As I read your post, I thought before finishing that she was pre-syncopal, in other words, she almost fainted. But as the symptoms have been present for a week, this is not the case and you should seek consultation with your daughter's pediatrician/family physician.

This could be entirely benign and most surely is. But, it could also indicate a heart rhythm problem, a hormone imbalance from a variety of causes, or any of a number of things. As they have gone on this long, it's time for evaluation and establishing a proper diagnosis.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University